Spironolactone -- Stomach Damage, Emergency Gallbladder Removal
I posted a while back about how I was clear on Spiro. Well, I am and it's cleared my skin beautifully, but I also believe it's come at a cost.
I took Spiro for a few months and then I suddenly had a pain in my abdomen, awful nausea, and a low grade fever. A few days later I went to the ER and an ultrasound showed my gallbladder was completely destroyed. They told me it had turned to poison, and I had to have emergency surgery. When I went to the ER, I stopped taking the Spiro temporarily until I recovered.
A couple weeks after the surgery I was healing nicely and felt great. So I started the Spiro again. A month or so after that I started having pain in my stomach again. Very similar to the gallbladder pain, but I had no gallbladder anymore so I figured it was just some healing pains. The pain would come and go so I could live with it. I also started shedding hair in this time, and developed anxiety issues. I'm also much more emotional these days. All of these, in hindsight, could very well have been caused by the Spiro.
Today, a year later, I'm suffering from major stomach/abdominal pains, diarrhea, and nausea. I went to the ER yesterday, they suspect an ulcer and I was given prilosec to treat it and see if that is the cause. So far I feel only slightly better after having taken two doses, but until I make an appointment with my gastroenterologist tomorrow I won't know the real cause.
What I do know is there is a real chance that Spiro could have caused my decline in health in the past year. After some googling I found a few studies that show that Spiro increases chances of GI problems, and gall bladder damage. I was in denial because I finally found a cure for my acne that I had suffered with for 15 years, but I can't live like this anymore.
I'll make an update after I see my gastroenterologist, and if anything changes once I stop the Spiro. Has anyone else had similar issues?
Well here I am going to the doctors for right side pain that moves, for a year they told me that it was a muscle that was causing this pain, 3 weeks ago I feel this pain again, extremely bad pain on my lower right side - they had given me x-rays and all before when they said it was a muscle problem. Now going to Urgent care 3 weeks ago a Doctor said she wanted to do a C-scan, drink the horrible drink and inject some liquid in my vein.... come to find out its gallstones!!! Never drank, dont smoke, Im a vegan, I don't eat fried foods at all. No family history of gallstones, just have been on spiro for 2 years or a lil more! thank you for this article, I've been up for nights upon nights trying to research what could have caused this, tonight researching what in the world could have caused this problem and came upon your forum, IM OVERJOYED with some form of help or answers! I AM STOPPING THIS SPIRO AS OF NOW! Acne has been gone for a long time but just have had very small (1 or 2 small pimples) flare ups maybe every 2 or 3 months. Completely Nothing like the totally acne engulfed face that I use to have. But guess what, its not worth it! All the docs say, "Oh its hereditary." Absolutely NO ONE in my family has had it, and they have dabbled with social gatherings alcohol consumption, NOT ME ONE BIT! Have been wondering why my hair has been shedding, why I have been passing gas like a man for a long time!!! Ugh! I MEAN SHEDDING LIKE A UNCOMBED DOG/CAT! (smile) Really tho! I hope to be able to respond back after a couple of weeks and let everyone know what has happened. I started this drink, called Gallbladder Complete by complete natural products and the pain is gone, just like the add says. I pray my hair stops shedding now and I have read that your gallbladder is a unit that can heal itself - but I'm going alkaline vegan now! This is ridiculous. The person who tried the milk thistle on this forum please let me know how that worked. Spiro is good til its NOT! Rather have pimples than no gallbladder or liver issues and pain!!! Thank you all, Im going to bed encouraged tonight!